Pernicious Anaemia Society
15,840 members11,105 posts

B12 & Depression

Hi all,

Sorry if this gets asked a lot...

I've got low B12 (70s) so I get 12 weekly injections. I'm due an injection in 3 weeks but I can tell I'm low (numb hand and foot, fatigue).

I'm feeling very depressed, down and very irritated by everything. This really isn't like me. My poor wife must be sick to death. Does this sound like a B12 thing?

Been to the Dr's and she refused to give me my B12 early.

Not trying to have a go at the Dr, just want to know if this is a B12 thing.

Any advice would be appreciated, thank you.

17 Replies
oldestnewest

Hi Matt_R As you are having neurological symptoms in the run up to your next scheduled B12 injection according the N.I.C.E. guidelines you should be having them at eight week intervals and not twelve.

Click on the link, then on "Scenario Management" and scroll down to "Treatment for B12 Deficiency"

google.co.uk/url?sa=t&rct=j...

Show this to your doctor or get her to look it up.

It is also important that your Folate level is monitored as this is essential to process the B12.

There is a complex interaction between folic acid, vitamin B12 and iron. A deficiency of one may be "masked" by excess of another so the three must always be in balance.

Symptoms of a folate deficiency can include:

symptoms related to anaemia

reduced sense of taste

diarrhoea

numbness and tingling in the feet and hands

muscle weakness

depression

Folic acid works closely with vitamin B12 in making red blood cells and helps iron function properly in the body.

I am not medically trained but have had P.A. (a form of B12 deficiency) for more than 45 years.

I wish you well

6 likes
Reply

Hi Clive, thank you very much for your thorough response, you honestly won't know how much it means. I've felt like I'm going mad. Thank you so much! I wish you well with your PA. take care!

4 likes
Reply

Like clivealive says, you should be on 8 weekly jabs. Ask your doc to look up Hydroxocobalamin in the BNF (British National Formulary - all docs will have a copy). Make sure they read the paragraph about having neurological symptoms (numb/tingling fingers/toes).

As for the depression - Gods yes! It's only recently I've come to realise what a miserable, irritable, paranoid git I was while deficient. I really can't believe that people put up with me.

Even though I have a great GP, who prescribes fortnightly jabs, I'd still be that same Mr Hyde without self-injection twice a week.

10 likes
Reply

Thank you so much for your reply, you've made me feel much better! I really appreciate the time you've taken. I'm sorry that you're going through the same thing.

I'll be back to the Dr's tomorrow.

Take care buddy!

4 likes
Reply

I get quite ratty when my B12 levels are low which for me means within 24hours of a maintenance shot.

Had many years of depression and anxiety but that has more or less gone because I just don't let my levels get that low anymore.

It is a B12 thing but many GPs would rather hand out anti-depressants than contemplate the possibility of B12 being involved. Many aren't even aware that depression and anxiety are symptoms of B12 deficiency.

5 likes
Reply

I'm sorry you've had years of this but I'm glad it's under control. Thank you very much for your advice and thank you for taking the time to reply. All the best for you B12 care!

2 likes
Reply

My mood is one of the first things that is affected when I am short of B12. Sometimes I cry, sometimes I get irritable.

Others on here do too.

I think "Oh oh ------ needs his/her B12" when I read a snappy post from a normally cool-headed person.

4 likes
Reply

In 1958 I was put on antidepressants, Valium, Tofranil and Librium (all three together) plus Neutradonna (an antispasmodic antacid containing belladonna) four years before I got my diagnosis of P.A. back in 1972 by which time, although I had weaned myself off the drugs, I was a "walking Zombie".

I don't "blame" my then doctor because in those days the connection was not generally made between the Gastric surgery I'd had in 1959 for the removal of two thirds of my stomach and Pernicious Anaemia - plus I also had a "failed" "Schilling's Test" in 1958 so she was "thinking along the right lines"

If it hadn't been for my doctor's tenacity in sending me for a second, unheard of (according to the technician who administered both) "Schilling's Test" (which proved positive for P.A) I would have been dead for the last four decades or so.

1 like
Reply

Clive, that sounds horrific. I'm very glad your doctor did send you for that second test. You've suffered way too much!

2 likes
Reply

Hi I'm very new to this as had loading doses and now four weeks to go until twelve weekly jab , although I feel great most of the time I have a spray and have a few sprays when I feel the ants come crawling which is how I think of it when my brain starts to feel invaded for me this has been enough but am lucky enough so far to not have neurological symptoms.

3 likes
Reply

It may help to take sublingual B12 along with the shots if you're worried. I get a liquid 5000. I take it along even though I take shots. healing of your nervous system is a slow process. Your count is very low so your blood not being mature causes low oxygen and iron which will make you tired. You should see slow progressive healing. Even though your blood levels of B12 come up to normal, it's slow healing.

2 likes
Reply

Thanks Susan, I'll look into that. Thank you for taking the time to reply, I really appreciate it.

Reply

I've suffered with depression due to B12def for several months - not only because of the deficiency itself, and the weird feelings of paranoia, jitteriness and oddness, but also because I'm so very fed up with not being able to do anything! I'm an author, but not only can I not write, I also can't read! My concentration span dropped to less than five minutes. All my life I've been an avid reader and it's really got me down, not being able to do anything at all even vaguely cerebral. So I think you can get a double whammy of depression - symptoms of the deficiency itself, and a result of the way it totally incapacitates you.

I've now been self-injecting for several months, and in the past couple of months, doing it daily. Finally I can feel myself slowly, gradually returning to normal. I've actually started reading again (albeit fairly simple stuff!) and my imagination is beginning to fire up again. And I've restarted my exercise classes, and am able to walk the dogs daily. Once every three or even two months would most certainly not be enough for me.

So please don't give up, but maybe consider, as so many of us on this forum do, self-injecting to get your levels back up to what they should be. Good luck!

1 like
Reply

Hi Kirsten, you really have been through a terrible time. I'm really glad that you're starting to feel better and are reading again. I hope you are inspired to write again.

Thank you very much for your encouragement, I've had an injection today and I am keeping an open mind about self injecting; I really like the idea of being able to manage this myself. Feel hopeful that I'll start to feel better soon.

Thank you and I hope you continue your recovery.

1 like
Reply

Thanks very much, Matt_R! I wish you the same - and self injecting really does give you the feeling of taking back control of your health again. I'm so very glad I 'took the plunge', if you'll pardon the pun! I do hope you start to feel better soon!

1 like
Reply

I can relate to Kirsten55. My mind and emotions have been just the same as hers. I am now self injecting every 3 days with Hydoxocobalamin 1000-1500mcg. If I go any less I start to get severly fatigued and the anxiety and depression get worse. I started with injections in March or April this year and I've had much improvement although it still feels slow. I don't know that I would have any improvement just getting a shot every couple of months. I also do subliguals. You may want to consider self injecting.

2 likes
Reply

So sorry you've been feeling like that too, jpar. It's awful, isn't it? I started off self-injecting twice then three times a week, then every other day, and now do it every day. I've just spent a very long day up in London and had a wonderful time, at a lecture on screen-writing. I'd never have been able to do this even three weeks ago, so the improvements really have had effect and I know the injections are working their magic. I hope yours continues to improve too! Best of luck with it all.

Reply

You may also like...